Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 178, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2013, 5:32 PM CDT for Monroe County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2013, 5:32 PM CDT (22:32 UTC)
- Expired
- Jul 19, 2013, 6:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Monroe County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 5:57 PM CDT | HAIL 1 | 4 Ene Albia, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1714 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
799
WUUS53 KDMX 192232
SVRDMX
IAC135-192315-
/O.NEW.KDMX.SV.W.0178.130719T2232Z-130719T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT FRI JUL 19 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 615 PM CDT
* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALBIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4103 9297 4116 9281 4116 9264 4090 9264
4090 9296
TIME...MOT...LOC 2233Z 292DEG 8KT 4109 9281
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS3 follow-up statements
997
WWUS53 KDMX 192247
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT FRI JUL 19 2013
IAC135-192315-
/O.CON.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
547 PM CDT FRI JUL 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MONROE
COUNTY UNTIL 615 PM CDT...
AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN MONROE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9296 4100 9297 4110 9283 4116 9272
4116 9264 4090 9264
TIME...MOT...LOC 2247Z 303DEG 10KT 4107 9276
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS805
WWUS53 KDMX 192300
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUL 19 2013
IAC135-192315-
/O.CON.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
600 PM CDT FRI JUL 19 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN MONROE
COUNTY UNTIL 615 PM CDT...
AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALBIA...AND
MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN MONROE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4090 9294 4098 9294 4107 9280 4115 9270
4116 9264 4090 9264
TIME...MOT...LOC 2300Z 303DEG 10KT 4102 9276
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS794
WWUS53 KDMX 192315
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CDT FRI JUL 19 2013
IAC135-192325-
/O.EXP.KDMX.SV.W.0178.000000T0000Z-130719T2315Z/
MONROE IA-
615 PM CDT FRI JUL 19 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MONROE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO
40 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4090 9294 4098 9294 4107 9280 4115 9270
4116 9264 4090 9264
TIME...MOT...LOC 2315Z 303DEG 10KT 4100 9271
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:44 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 19, 3:44 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT FRI JUL 19 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 312 PM CDT FRI JUL 19 2013 WEAK AND ISOLATED PRECIPITATION HAS PERSISTED ACROSS CENTRAL IOWA THROUGHOUT THE DAY ALONG SURFACE TROUGH AHEAD OF COLD FRONT STILL LOCATED IN SD/MN. ENVIRONMENT IS FAVORABLE FOR DEVELOPMENT WITH 1500-2000 J/KG UNCAPPED CAPE AHEAD OF TROUGH...HOWEVER WEAK CAP IN PLACE NEAR TROUGH HAS KEPT DEVELOPMENT LIMITED. IN ADDITION...LACKLUSTER SHEAR HAS HELPED TO PREVENT STORMS FROM GROWING. ANTICIPATE VERY SCATTERED/ISOLATED SHOWERS/THUNDERSTORMS TO PERSIST THROUGHOUT THE LATE AFTERNOON AND EVENING HOURS BEFORE SYSTEM PUSHES SOUTH OF AREA AND FRONT MOVES IN. THERE IS A CHANCE THAT A STORM OR TWO MAY BE BRIEFLY SEVERE IF IT TAPS INTO AVAILABLE ENERGY. HAVE LOWERED TEMPERATURES A FEW DEGREES ESPECIALLY ACROSS THE NORTH WHERE DAYTIME HEATING WAS NOT AS STRONG. IN ADDITION FRONT WILL PUSH THROUGH EARLY IN THE PERIOD AND SKIES WILL REMAIN CLEAR ALLOWING FOR COOLING OVERNIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/... ISSUED AT 312 PM CDT FRI JUL 19 2013 WEAK RIDGING WILL BE IN PLACE ACROSS IOWA EARLY SATURDAY WITH WEAK SUBSIDENCE A RELATIVELY TRANQUIL WEATHER. HOWEVER...WILL SEE INCREASING FORCING IN NORTHERN IOWA ALONG MID LEVEL BAROCLINIC ZONE AS DAY PROGRESSES. INCREASING THETA-E ADVECTION ALONG THIS THERMAL GRADIENT ALOFT WILL ALONG WITH THE INCREASING LIFT WILL BEGIN TO PRODUCE SOME LIGHT SHRA/TSRA IN THE FAR NORTH BY AFTERNOON WHILE THE SOUTH REMAINS QUIET. THIS THREAT AREA FOR PCPN WILL REMAIN IN THE NORTH ON SATURDAY NIGHT AHEAD OF A SHORTWAVE APPROACHING THE STATE LATE SAT NIGHT INTO SUNDAY. STRONGER MOISTURE ADVECTION AND LIFT ASSOCIATED WITH THIS SYSTEM WILL PRODUCE WIDESPREAD PRECIPITATION ACRS THE FORECAST AREA LATE SATURDAY NIGHT INTO SUNDAY. AS HAS BEEN DISCUSSED THE PAST SEVERAL DAYS...BROAD WEST NORTHWEST FLOW IS EXPECTED THROUGH THE FIRST HALF OF NEXT WEEK WITH SEVERAL SHORTWAVES MOVING THROUGH THE FLOW. A FEW DIFFERENT PERIODS OF THUNDERSTORMS ARE EXPECTED DURING THIS TIME. TEMPERATURES ARE FORECAST TO BE MUCH CLOSER TO NORMAL AS WELL. && .AVIATION...19/18Z ISSUED AT 1223 PM CDT FRI JUL 19 2013 FRONTAL BOUNDARY WILL CONTINUE TO PUSH SE THROUGH AREA THROUGH THE AFTERNOON AND EVENING. WINDS WILL BE NORTHWESTERLY BEHIND BOUNDARY AND SOUTHWESTERLY AHEAD OF BOUNDARY. MAY SEE TSRA/SHRA DEVELOPMENT ALONG FRONT AFFECT KDSM/KOTM LATE IN THE AFTERNOON...BUT HAVE ONLY INCLUDED VCSH MENTION ATTM WITH ANTICIPATED ISOLATED NATURE OF PRECIPITATION. WINDS WILL DECREASE THROUGH THE OVERNIGHT AND BECOME MORE NORTHERLY FOR END OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...COGIL AVIATION...AWB
Hazardous weather outlook, Jul 19, 4:26 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 426 PM CDT FRI JUL 19 2013 IAZ004>007-015>017-023>028-033>039-044>047-202130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE- 426 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ048>050-057>062-070>075-081>086-092>097-202130- STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 426 PM CDT FRI JUL 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT A FEW ISOLATED STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE FORECAST PERIOD. THE OVERALL SEVERE THREAT IS LOW AT THIS TIME BUT AT LEAST ISOLATED SEVERE STORMS WILL BE POSSIBLE FROM TIME TO TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AWB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:24 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe, Wapello | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.